Forum

How much baclofen are you lot on?

Hi there,

Since being prescribed baclofen about a year ago, I've been finding it a great help for spasticity.

Until recently, I was getting by on 30mg a day - 10 in the morning, and 20 before bed.  But I found I was getting really miserable about teatime, with spasticity-related foot pain, so it seemed the gap between doses was too long, and, with my GP's blessing, I introduced a new 10mg dose early to mid-afternoon.

This helped a little, but not a lot.

I've got clearance from my doctor to go to 60 a day (three lots of two tablets), so yesterday, I felt the urge to experiment with two in the afternoon.

And today, with two in the morning.

I'm still experiencing no side-effects, and it does seem that if I am a bit less stingy with it (still within the limits prescribed), I have a generally better day.

However, I'm concerned I have gone from (in my opinion) a relatively low dose (30) to relatively high (60) in a fairly short space of time.  Although I'm tolerating it fine, the usual maximum, as I understand it, is just 80 daily, so seems like I'm getting close.

I know "tolerance" is not such an issue with baclofen as with some other drugs, but I do worry I will lose the benefit, in due course, and have nowhere else to go, as I'm already near the max.

I'm only fairly early early in my MS journey, and not visibly disabled, but still needing 60mg of baclofen!  Should I be worried about taking so much, so early in the course of the disease, or is it a case of do whatever's necessary, and don't worry?

It's absolutely not a side-effect related problem, as I have no issues at all.  I'm just concerned about how much I'm needing.

Tina

Hi Tina, hmmmm...the baclofen story is likemany others, except we are told to `self-dose` to find your own requirements.

I go back a while with baclofen and think it is a great drug. But I cannot tolerate as much as I used to, due to unpleasant side effects.

I imagine you`ll get  quite a few replies on this one, as everyone varies. (that`s the truth about MS anyway, eh?)

I began taking it back in around 1999. ....on small doses like 10mg, up to 30mg a day, in 3 doses.

At that point I was have excrutiating arm and leg spasms........so much so that they made me cry.

I had to keep increasing the dose until they zapped the pains. I got up to 70mg a day.

Then I realised my falls were increasing....a lot and this was when I started using a wheelie part time. What I hadn`t realised and no-one told me, was the fact that too much baclofen does cause muscle weakness.....hence the falls.

I`ve now been on 30mg at night, for several years. Last year I tried to up the dose, as I was having a severe hip/thigh spasm as I got into bed every night.

Again I got up to 60mg before it zapped the pain. BUTI began wetting myself every day.more than once a day too and at night, I was swallowing my tongue.

A physio was visiting me at the time and she said the high dose of baclofen was probably the cause of these new problems.

So I went back down to 30mg.

The hip/thigh spasm seemed to rectify itself.

Sorry for my lengthy reply, but I thought it might help you.

It is a case of `suck it and see`with baclofen.

luv Pollx

Thanks Poll,

Luckily, I have so far not had the difficulties you experienced with the higher doses - I do remember you saying about this.

In fact, I am SO side-effect free, I almost wonder if it's doing anything at all, or whether I'm completely immune to them!  But I do believe I see an improvement in symptoms.

I suppose I'm just concerned, with this being a lifelong condition 'n all, whether I'm deploying the "Big Guns" too soon.  Should I be making more effort to get by on less?  Or should I be asking for something else altogether (but no idea what)?

T.

x

Hi, just note how you are walking. If no falls happen, then carry on with the dose you`re on. I take mine at bedtime, just incase they make me weak.

luv Pollx

No, just been out for a walk - no falls at all.

Although sadly, no better, either.  I had a suspicion my calf muscle protesting after just half-a-mile might be spasticity-related, and that the extra baclofen might help it.

But disappointingly, it started moaning at exactly the same point of the walk as always, so no improvement there.

I've been walking regularly, about 1 mile, ever since New Year.  So 12 days in a row, now.  Still no evidence my stamina or endurance are increasing.  I did think that if the muscles got used to doing it every day, they'd eventually strengthen.  But either it's not working, or it must take a lot longer than 12 days.  crying1

T.

x

Hi Tina, I’m not much help really, but I could never take more than a half tablet 3 times a day, I was just too tired and weak, I did try to increase but never managed it and have totally given up on them, but I am very stiff. I do, every so often, think I should try them again, but I always give up, lol.
But back to you, I think if they help then that is great, I appreciate your concern about whether they will continue to help, but part of me thinks if they help now then why not benefit now, after all they might NOT stop helping, you don’t know what the future holds and something even better might come along.
Also available is zanaflex (which actually helped me a lot, that is when I managed to wake up) so I gave up on them too, and also Sativex, which is am currently taking at a low dose, so there are other options.
It sounds like you are doing well with your walking so well done, wonder what kind of weather you are getting, horribly windy day in Aberdeen today.
Cheryl:)

Hi Cheryl,

Thanks for replying.

I’ve just realised I forgot to wish you Happy Birthday! I hope I’m not breaking any confidences by mentioning it here? You did tell me it was this week, but not which day. So why do I get the feeling it was yesterday? I hope you had/do have a lovely day, whichever day, it is/was. Not much of the week left to go, so you must have either had it, or not much longer to wait.

The baclofen: yeah, logically I suppose my doc wouldn’t have OKed me to go to 60 if it wasn’t alright; she’s given me the discretion for a reason. So I shouldn’t feel bad about using it. I just wonder if I’m being a bit too hasty, and ought to hold off as long as I can.

Yes, I am feeling quite pleased with myself that I’ve managed to persevere with the walking so far. It’s been quite grey and murky here most days, so not a great incentive to get out and take the air, but I’ve been making myself.

I’m a little disillusioned, though, that there’s not been any improvement. I don’t know if that means there never will be, now, or if I’m just waaaay too impatient, and need to persevere a lot longer, before my body gets the hint. It’s weird, because my muscles still do everything - they just complain really quickly. As there doesn’t seem to be anything permanently broken that means they can’t do it (they always start the walk OK), I would have thought repeated practice would mean they’d eventually gain more strength, but it doesn’t seem to be happening.

So at the moment, I’m having to tell myself that persevering is more important than instant results. But it’s hard, when you don’t get the “reward” of feeling you’ve improved.

T.

x

 Tina,

       l never got on with Baclofen or Tizanidine [ similar] - l found it made me very weak on my legs and l kept falling down -  so much so that l thought l would be wheelchair bound all the time.  Then the GP did say the Baclofen had made the muscles weaker so l stopped taking it. As you know l do use Sativex - only in the evening and before going to bed.  l have been taking a Magnesium tablet every day - as l read that this will help with muscle spasm.  l am reading 'The Vitamin D Cure' and there is a lot of info on magnesium and how important it is along with vitd3 for strength and co-ordination issues.

l bought the magnesium to add to the long list of supplements l have been giving to my dog who has joint problems. This was recommended by a vet. So its another vit/mineral that l share with the dog!  We used to go to dog training classes - and caused a lot of chuckles as she walked as bad as me - and looked as if she was 'taking the mickey'

Do hope things improve for you Tina.

F.

Hi again Tina, thanks for the birthday wishes and no that’s ok to mention it on here and yes it was yesterday. Well, I had a very nice day and I have just finished eating a box of chocolates, I like chocolates, lol but wish I hadn’t eaten them all.
As you say your dr has oked it, so no problem there, perhaps you need to just preservere with the walking, as you say that is more important than instant results . It sounds like you are doing well.
Cheryl:)

Hi, Tina. Good 'Post'. I read it with interest. I have just 'increased' my Baclofen to (3) a day - that's 3 by 10mg. I'm 55 and have had MS since 1999. I take them approx. morning, afternoon and evening. My Doctor has 'relatives' with MS. I am NOT a DOCTOR SO I 'CAN'T' prescribe it. I've been taking it for 'approx' 12 years and no side effects (as far as I'm aware).

Take care,

Marcus.

I was on 80 Mg baclofen (2*10 4 x day) I started getting spasticity again and now am on Tizanidine as well (2 mg 4 x day) and the baclofen is down to 10Mg 4 x a day.  Maybe ask you neuro or ms nurse about tizanadine?